Arizona, 2013

Hail in Arizona, August 14, 2013

August 14, 2013 · NWS TWC · 1 event in 1 county or zone

Upper level high pressure near the New Mexico boot heel resulted in southwest flow aloft over southeast Arizona. Thunderstorms produced locally heavy rain and small hail in Cochise, Graham and Greenlee counties near the western edge of the moisture.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Upper level high pressure near the New Mexico boot heel resulted in southwest flow aloft over southeast Arizona. Thunderstorms produced locally heavy rain and small hail in Cochise, Graham and Greenlee counties near the western edge of the moisture.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 14, 2:43 PM MST, 52 minutes earlier.

Area forecast discussion, Aug 14, 2:43 PM MST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
243 PM MST WED AUG 14 2013

.SYNOPSIS...INCREASING MOISTURE WILL PROVIDE GREATER COVERAGE OF
SHOWERS AND THUNDERSTORMS THIS EVENING AND CONTINUING INTO EARLY
NEXT WEEK. OTHERWISE...STRONG HIGH PRESSURE ALOFT WILL RESULT IN
ABOVE NORMAL DAYTIME TEMPERATURES ACROSS MUCH OF THE AREA THROUGH
THIS WEEKEND.

&&

.DISCUSSION...THE INCREASE IN MOISTURE AND THE REPOSITIONING OF THE
UPPER HIGH LAST NIGHT HAD CONTRIBUTED TO A GREATER COVERAGE OF
SHOWERS AND THUNDERSTORMS EARLY THIS AFTERNOON. EXPECT ACTIVITY TO
EXPAND A BIT THROUGH THE EVENING HOURS BEFORE DIMINISHING AFTER
DARK. THE UPPER HIGH WILL REMAIN CENTERED OVER SOUTHEAST ARIZONA
THROUGH AT LEAST FRIDAY. ALTHOUGH WARMER MID-LEVEL TEMPERATURES WILL
BE THE RESULT OF THE UPPER HIGH OVERHEAD...MOISTURE SHOULD BE
ADEQUATE TO JUSTIFY SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS EAST AND SOUTH OF TUCSON. ISOLATED ONES WILL BE THE
RULE WEST OF TUCSON. HIGH TEMPERATURES WILL TO CONTINUE TO BE ABOUT
3 TO 8 DEGREES ABOVE NORMAL. MODELS WERE STILL SHOWING SOME
DIFFERENCES IN THE PATTERN ACROSS THE WESTERN UNITED STATES THIS
WEEKEND INTO EARLY NEXT WEEK AS AN UPPER LOW WAS PROGGED TO ENTER
NORTHERN CALIFORNIA. IN A NUTSHELL...MOISTURE SHOULD STILL BE
SUFFICIENT FOR ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS MAINLY EAST AND SOUTH OF TUCSON OVER THE WEEKEND
INTO EARLY NEXT WEEK.

&&

.AVIATION...VALID THRU 16/00Z.
TS DEVELOPMENT WILL CONTINUE ALONG HIGHER TERRAIN THIS
EVENING...WITH STRONGEST INSTABILITY E OF THE KTUS-KOLS LINE. STORMS
WILL PROPAGATE W/NW ALONG OUTFLOWS. THIS WILL BRING GUSTY WINDS AND
REDUCED VIS TO BOTH KTUS/KOLS. STORMS ARE BEING TO DEVELOP ALONG THE
MOUNTAINS S OF KTUS THOUGH INSTABILITY ACROSS THIS AREA AS GOOD.
THEREFORE...STORMS MAY STRUGGLE TO DEVELOP NEAR KTUS SO HAVE LEFT
OUT OF TAFS. OTHERWISE...VFR CONDITIONS AND LIGHT DIURNAL WINDS WILL
PREVAIL THRU THE PERIOD. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...AN INCREASE IN MOISTURE LAST NIGHT WILL RESULT IN A
GREATER THREAT OF SHOWERS AND THUNDERSTORMS ACROSS MOST OF THE AREA
THIS AFTERNOON AND EVENING. THIS INCREASE IN MOISTURE WILL ALSO
BOOST THE RH VALUES A BIT...ESPECIALLY THE OVERNIGHT RECOVERIES.
FROM THURSDAY ONWARD...UPPER LEVEL HIGH PRESSURE WILL BE OVER THE
REGION BUT THERE WILL BE ENOUGH MOISTURE TO GENERATE ISOLATED TO SCT
AFTERNOON AND EVENING CONVECTION EACH DAY. OUTSIDE OF THUNDERSTORM
WINDS...NORMAL DIURNAL WIND TRENDS ARE EXPECTED THROUGH THE
WEEKEND...WITH OCCASIONAL GUSTS DURING THE MID TO LATE AFTERNOON
HOURS DUE TO STRONG DAYTIME HEATING.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 14, 3:32 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
332 PM MST WED AUG 14 2013

AZZ507-513-142300-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
332 PM MST WED AUG 14 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN SANTA CRUZ
AND WESTERN COCHISE COUNTIES UNTIL 400 PM MST...

AT 328 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SIERRA VISTA...MOVING NORTHWEST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...SIERRA VISTA...HUACHUCA
CITY...FORT HUACHUCA AND WHETSTONE.

LAT...LON 3165 11049 3175 11028 3154 11015 3148 11029
TIME...MOT...LOC 2232Z 141DEG 11KT 3156 11027

The radar

The Tucson radar (KEMX), 50 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cochise

When
August 14, 3:35 PM MST
Where
Cochise County, 0.59 mi E of Sierra Vista
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
31.550, -110.290

Penny size hail was reported in Sierra Vista.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460412.